The movable jaw, teeth, tongue and hole in the bottom for fluid to drain, make this airway trainer ideal for teaching the administration of drug therapy into the buccal cavity for epileptic fits and other conditions which cause a seizure.
Note: the OP & NP airway adjuncts shown in the picture are not included.
Recent safety guidelines have made teaching this skill, usually done with a human volunteer, impossible to teach in the traditional way. This handheld airway trainer solves that problem, providing a cost-effective and safe way for Epilepsy Nurses and other clinical trainers to teach this lifesaving skill.
Note: Product images are for illustration purposes only and should not be used as a reference for buccal injection techniques.
"A great way to teach new staff, who will be doing the training for the first time. The buccal injection trainer gives them a feel for how to administer the medication and helps make sure they are administering it in the correct place. It builds their confidence in what is a very emotive situation." - Liz Ellis (Learning & Development Trainer - Epilepsy Society)
Most people’s seizures last the same length of time each time they happen and usually stop by themselves. However, sometimes seizures do not stop or one seizure follows another without the person recovering in between. When a seizure goes on for 5 minutes or more it is called status epilepticus (or ‘status’ for short).
Status during a tonic-clonic (convulsive) seizure is a medical emergency and needs urgent treatment with emergency medication.
The two emergency medication routes used to prevent status in the community (outside of the hospital setting):
Both these drugs are sedatives. Sedative drugs have a calming effect on the brain and can stop a seizure. Although it is rare, these emergency drugs can cause breathing difficulties so the person must be closely watched until they have fully recovered.
For people who have gone into status before, their doctor may prescribe medications so that a carer can give it to them. Specialist training is needed to give emergency medication. It is also important that every individual who is prescribed medications has a written plan (or protocol) about when they are given the medication.
A protocol includes specific information relating to a person’s medical condition. It is usually completed with or on behalf of someone with epilepsy and can include details about their medication, for example, the dose, when to give it, and when to call for emergency help.
The Epilepsy Society has produced two information booklets on emergency medication. These were updated in December 2020. Each booklet costs £1.20 (including p&p) and you can order them through their online shop.
As well as information about status epilepticus (‘status’) and how it is treated, the booklets cover issues such as protocols for emergency medication, training in giving emergency medication, correct dosage and a step by step illustrative guide on how to give buccal medication and rectal medication.
The booklets are designed to inform and support carers who give emergency medication to their family member. They are also designed for staff in residential care homes, nursing staff and anyone who is responsible for giving emergency medication within their workplace. They are ideal to be used alongside training in giving emergency medication and within the context of a written protocol or care plan for the individual with epilepsy.